Anabolic steroid induced acute myocardial infarction.
Chee Fui CHONG.
Department of Surgery (Cardiothoracic Division), RIPAS Hospital, Brunei Darussalam.
Androgenic anabolic steroids are commonly abused by athletes and body-builders to help develope lean body mass and muscular strength to enhance their performance. However, at doses which are much higher than recommended therapeutic dosage, abuse of these drugs is commonly associated with cardiovascular side-effects that can lead to acute myocardial infarction and sudden death. We report here three cases of acute myocardial infarction in local young bodybuilders who were using Stanazolol, an androgenic anabolic steroid, and discuss the pathophysiological mechanisms behind the observed cardiovascular side effects.
Keywords: Anabolic steroids, atherosclerosis, ischaemic heart disease, myocardial infarction, percutaneous coronary intervention, stent, thrombosis
Correspondence author: Chee Fui CHONG, Department of Surgery (Cardiothoracic Division), RIPAS Hospital, Bandar Seri Begawan BA 1710, Brunei Darussalam. Tel: +673 2242424 Ext 272, Fax: +673 2242690. E mail: firstname.lastname@example.org
Brunei Int Med J. 2011; 7 (1): 50-55